Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Carter

Carter''s Story

A taper from Klonopin - Zoloft - Ultram - Topamax

4.10.2008

TWO YEARS OFF today…………………

Over a decade ago, I was diagnosed with Chronic Fatigue Syndrome (CFS).

My doctors and I tried many different medications to relieve my symptoms of CFS. However, I was still tired all of the time, so a new doctor in a new state decided I had Lyme disease. He said the tests for Lyme disease were positive and then proceeded to pump me full of antibiotics, in the form of IV drips followed up with oral antibiotics for a total of 8 months, $6,000 dollars worth, of high test antibiotics treatment. (After this treatment I researched the web and found that there is NO single definitive test for *active* Lyme disease. Makes you think doesn't it?)

This doctor was convinced that Chronic Lyme Disease was causing my inability to walk 20 feet, sharp chest pains, extreme fatigue, headaches …etc. etc. He got my hopes up too that the Lyme treatment would cure me. Well .... the treatment did not help relieve *any* of my symptoms, but the antibiotics inflamed every orifice in my body. After 8 months of no relief, I told him that I felt better … (yes, I lied to my doctor)…so he would not continue this harsh treatment.

Shortly after those treatments I lost my health insurance. Because of this event, I took a mental step back and looked at the medications I was on for my original CFS ...those medications were Zoloft, Ultram, Klonopin, and Topamax . I realized that I actually felt worse than before I began these medications, so I decided to taper off *all* of them.

I left Klonopin for last, as I was using it to help me sleep. I tapered Zoloft first, then Ultram and Topamax. Then I tapered Klonopin. I accomplished all of this tapering in less than 3 months.

I *dry cut* my way off Klonopin, for several reasons: (1) my doctor refused to do the Valium crossover. (2) I was moving to another city in a few months, and I was too tired to even look for a new doctor to continue my Klonopin prescription. (3) I could not wrap my mind around the water titration method, at that time; because, my mind was just too befuddled to deal with trying to understand it. And (4) I was *not* working, so my withdrawal symptoms would not interfere with my ability to remain in bed all day.

Initially, I tapered the whole 2mgs of Klonopin, dropping to 1mg then 1/2mg and off after that. This first taper was done in 15 days or less, as I did not keep any records of that fist taper, but it was fast.

I began to have a "rapid heartbeat/pounding chest" feeling. I also could not sleep at all for 7 straight days. ... With those problems,

I searched the web and found this group...and re-instated to 1mg (half my original dose) on day 8.

I immediately felt *mentally bad* about reinstating. I did not wait to stabilize at 1mg. I could sleep a little better, because I had read a few posts recommending the use of Benadryl Allergy for sleep problems. It helped me through that first month or so where I could not get tired. (Some here have had bad experiences with Benadryl. I did not. I did find that I needed to take 2 capsules 2 hours before I wanted to go to sleep. But it worked ...…and eventually I did not need them any more.)

I dry-cut my way off Klonopin at a 50% cut rate, as I was just too mentally *out of it* to do otherwise. I tried to hold my cuts for 3 weeks minimum, but just couldn't because I would feel better mentally for the first 3 days of each cut and then physically worse by day 3 or 4, so I cut every 7 to 10 days on average.

Well, surprise surprise, all, and I do mean ALL … of the symptoms that my doctor thought were caused by Chronic Lyme Disease were cured by getting off Klonopin. The symptoms that Klonopin caused that mimicked Chronic Lyme disease were: sharp stabbing chest pain, can't get out of bed feeling, can't walk 10 yards, feeling that I can't get enough air/oxygen, no desire to go anywhere or do anything ever again, severe depression and suicidal thoughts to the point that I would constantly ask my husband to "put me out of my misery.

After my taper, the majority of the above symptoms diminished quickly...some within the very first month. I did get some additional symptoms after completing my taper, they were: insomnia, heavy legs, foot cramps, a period of even greater fatigue, loose stools, stiff muscles, palpitations, feeling like my heart was pounding in my chest, inner chest vibrations, increased heart rate, tender finger tips, tender tops of feet, tender points in my back, cold feet, cold shins, and cold knees, and cognitive problems. This sounds like a lot of issues, but they were so much better than how I was existing while I was on Klonopin, that I didn't care.

Before getting off I could not drive and listen to the radio at the same time. I could not deal with anything that required a little brain power, as my mind did *not* understand what I was looking at. Now I can do all of those things again. I never thought I would be able to do these things again. Being benzo-free is like seeing the world through the eyes of a child. I can now walk outside on a beautiful day and recognize that is a beautiful day.

Things that helped me:  *Benadryl Allergy* with insomnia and 1,000mgs of Chewable Vitamin C (Nature Made brand) each morning to relieve some of the *inner vibrations* in my chest.  As with any supplements, if you decide to try them ..... go with caution to make sure they will not effect you adversely."

I hope you all will be here with me soon .... because it is so much better on this side of benzos.

God bless and God speed......

Carter

Today I am three years off all prescription drugs..

At a year off most of my symptoms were gone except for lack of energy and desire to go places.  At that time however, I did begin to get out and trim trees around my home.  I could also drive short distances to the gas station and grocery store.

At two years off I was noticing that my community was dropping the ball on pulling weeds and trimming bushes in the common areas. This began to bother me a lot, so I tried to correct the situation.  Our community's management company was unresponsive to my requests for correction, so I went to talk to the Board of Directors of my homeowners association.  I didn't get much of a response there either. I then began to go to the Homeowners meetings and budget committee meetings.  I joined the Landscape Committee.  Then one director resigned due to health reasons, and I was appointed as a Director of my Homeowners Association.

Now at 3 years off.... I find myself back in life and directing the work and maintenance for the common areas of my homeowners association.  I talk with contractors and residents daily in an attempt to resolve problems and keep my community maintenance standards high.  I negotiate contracts for services and sit on the Board of Directors as the director responsible for all of the maintenance requirements of my community.

Flashback, before I decided to get off Zoloft, Klonopin,

Ultram & Topamax, I could not walk to the mail box and back.  I had trouble walking the dog; I had to sit down every 10 feet.  I could not tolerate standing for long at all. My neck felt weak and I had to lean my head back on every chair when I sat down.  Making just one phone call a week took days of preplanning and talking myself into it.  I would wake up every morning with a pounding headache that I had to take Topamax to relieve.  I felt like death warmed over every day.  I thought my life was over.

Obviously I was wrong.  My problems turned out to be the drugs my doctor had prescribed thinking they would improve my quality of life.

I am very grateful for the difficulty of it all; because, I know I never intend to walk that road again.

Carter

 

.....off 2mgs Klonopin, Zoloft, Topamax & Ultram 10/04/06

 

 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 23 May 2013